Alert archive / Arizona / Flash Flood Warnings in 2008

Flash Flood Warning 20, NWS Flagstaff, AZ

August 17, 2008Coconino County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 17, 2008, 12:19 AM MST for Coconino County, Arizona. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 17, 2008, 12:19 AM MST (07:19 UTC)
Expired
Aug 17, 2008, 6:15 AM MST
In force
6 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 150 km from the middle of the area, began a volume at 07:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 00:00Z, 7.3 hours before the alert went out and 68 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 00:00Z on 2008-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1296 joules per kilogram.LFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 00:00Z on 2008-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1296 J/kg
Mixed-layer CIN
-181 J/kg
Mixed-layer LCL
1247 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
0.0
Supercell composite
23.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 16, 8:30 PM MST, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 16, 8:30 PM MST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
830 PM MST SAT AUG 16 2008

.SYNOPSIS...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL
CONTINUE OVERNIGHT ACROSS NORTHERN ARIZONA. THE CHANCE OF MAINLY
AFTERNOON STORMS WILL CONTINUE SUNDAY AND MONDAY...FOLLOWED BY A
DRYING TREND STARTING MID-WEEK WITH A DECREASING CHANCE OF STORM
ACTIVITY.

&&

.DISCUSSION...AN UNUSUALLY STRONG LOW PRESSURE SYSTEM FOR THIS TIME
OF YEAR CONTINUES TO SPIN OVER WESTERN COLORADO THIS EVENING. LOW
LEVEL MOISTURE MOVED NORTH INTO MOST OF THE FORECAST AREA OVER THE
PAST 24 HOURS...COMBINING WITH INCREASING WIND SHEAR AND
INSTABILITY. STRONG THUNDERSTORMS DEVELOPED EARLIER THIS AFTERNOON
OVER MUCH OF COCONINO COUNTY WITH A FEW SEVERE THUNDERSTORMS AND
EVEN ONE REPORT OF A TORNADO NORTHWEST OF VALLE. THESE STORMS ALSO
CONTAINED VERY HEAVY RAIN WITH FLOODING REPORTED ACROSS WESTERN
COCONINO COUNTY. THE SEVERE THUNDERSTORM WATCH FOR NORTHERN ARIZONA
WAS CANCELLED AROUND 7 PM AS MOST OF THE FORECAST AREA HAS A MORE
STABLE RAIN-COOLED AIR MASS IN PLACE.

WEAK DISTURBANCES ROTATING AROUND THE SOUTHERN END OF THE LOW
PRESSURE SYSTEM WILL AFFECT NORTHERN ARIZONA OVERNIGHT...SO THE
CHANCE OF SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE FOR MOST
AREAS. UPDATED FORECASTS WERE SENT OUT EARLIER THIS EVENING.

.PREV DISCUSSION...(230 PM MST)...LARGE CLOSED UPPER LOW CONTINUES
TO SPIN OVER NORTHWESTERN COLORADO THIS AFTERNOON. THIS SYSTEM IS
FORECAST TO MOVE SLOWLY TO THE SOUTHEAST ACROSS COLORADO TONIGHT AND
INTO SUNDAY. MEANWHILE...MOST OF NORTHERN ARIZONA IS EXPECTED TO
REMAIN IN A MOIST AIR MASS. THIS WILL RESULT IN ANOTHER DAY OF
CONVECTIVE ACTIVITY FOR SUNDAY. GFS MODEL SOUNDINGS SHOW RELATIVELY
STRONG WESTERLY FLOW ALOFT THROUGH TOMORROW...BUT ALSO SOME SLIGHT
DRYING. THINKING RIGHT NOW IS THE BEST CHANCES FOR SHOWER ACTIVITY
TOMORROW WILL BE ALONG THE HIGH TERRAIN AREAS OF THE MOGOLLON RIM
AND POINTS SOUTH. SOUNDINGS FOR THE NORTHEAST PART OF THE STATE DRY
OUT CONSIDERABLY FAST AS THEIR FLOW TURNS MORE NORTHERLY AND BRINGS
IN DRIER AIR FROM UTAH. STILL MAY SEE AN ISOLATED CELL OR TWO UP
THERE SO WEVE KEPT POPS IN THE SLIGHT CHANCE CATEGORY.

BY MONDAY MODELS ARE FORECASTING A RIDGE TO BUILD ACROSS THE
SOUTHWEST UNITED STATES. THIS WILL RESULT IN A SLIGHT DRYING TREND
ACROSS NORTHERN ARIZONA. WEVE KEPT LOW CHANCE POPS IN THE FORECAST
FOR NOW AND WILL NEED TO ASSESS HOW MUCH DRYING DOES INDEED TAKE
PLACE. THE RIDGE STAYS IN PLACE OVER THE NORTHLAND FOR THE MID
PORTION OF THE WEEK...AND AS A RESULT...WEVE LOWERED POPS INTO THE
SLIGHT CHANCE CATEGORY THROUGH THE FORECAST PERIOD.

&&

.AVIATION...FOR THE 06Z PACKAGE...SCATTERED SHOWERS AND
THUNDERSTORMS WILL CONTINUE OVERNIGHT ACROSS NORTHERN
ARIZONA...PRIMARILY SOUTH OF A KGCN TO KRQE LINE. THE COVERAGE AND
INTENSITY OF THESE SHOWERS AND STORMS WILL LIKELY DECREASE THROUGH
THE NIGHT. EXPECT ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
TOMORROW WITH MVFR/IFR CONDITIONS...HAIL...AND WIND GUSTS TO 40KT
POSSIBLE WITH THE STRONGEST STORMS. AVIATION DISCUSSION NOT UPDATED
FOR AMENDMENTS.

&&

.FIRE WEATHER...SEE FIRE WEATHER FORECAST (FWFFGZ) FOR DISCUSSION OF
DAYS 1 AND 2.

TUESDAY THROUGH THURSDAY...EXPECT ISOLATED TO WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS ALONG AND SOUTH OF THE MOGOLLON RIM AND
WHITE MOUNTAINS...WITH ISOLATED TO NO ACTIVITY NORTH OF THIS LINE.
MINIMUM RH VALUES ARE ANTICIPATED TO BE ABOVE 15 PERCENT IN ALL
LOCATIONS EXCEPT ALONG THE UTAH/ARIZONA BORDER.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC...............JJ
AVIATION/FIRE WX.....DVC

VISIT WEATHER.GOV/FLAGSTAFF FOR NORTHERN ARIZONA WEATHER
INFORMATION.
Hazardous weather outlook, Aug 16, 8:05 PM MST, 4 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
805 PM MST SAT AUG 16 2008

AZZ004>018-037>040-170700-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
805 PM MST SAT AUG 16 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.

.DAY ONE...TONIGHT

AN EARLY SEASON LOW PRESSURE SYSTEM OVER UTAH AND COLORADO...
COMBINED WITH A MOIST AIR MASS ALREADY IN PLACE OVER NORTHERN
ARIZONA...WILL BRING SHOWERS AND THUNDERSTORMS TO THE REGION THIS
EVENING. A FEW STRONG STORMS WILL BE POSSIBLE THROUGH 10 PM SOUTH
OF A LINE FROM SELIGMAN TO SEDONA...TO PAYSON. SOME OF THE
STORMS FROM COCONINO COUNTY THROUGH EASTERN YAVAPAI AND NORTHERN
GILA COUNTIES MAY ALSO CONTAIN HEAVY RAINFALL.

SOME AREAS HAVE RECEIVED VERY HEAVY RAIN OVER THE PAST 24 HOURS...WITH
ADDITIONAL HEAVY RAIN POSSIBLE THIS EVENING. AREAS OF FLOODING ARE
LIKELY OVER WESTERN COCONINO COUNTY...WITH A CHANCE OF SOME
FLOODING ELSEWHERE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

MOISTURE IS EXPECTED TO REMAIN OVER THE FORECAST AREA ON SUNDAY
WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ANTICIPATED. FOR
MONDAY AND BEYOND...A SLOW DRYING TREND IS POSSIBLE AS HIGH PRESSURE BUILDS
IN FROM THE WEST...WITH A SLIGHT CHANCE FOR SHOWERS AND
THUNDERSTORMS EACH AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Aug 16, 9:38 PM MST, 2 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
938 PM MST SAT AUG 16 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TORNADO          15 NW VALLE             35.81N 112.33W
08/16/2008                   COCONINO           AZ   PUBLIC

            SMALL TORNADO 15 MILES NORTHWEST OF VALLE

0145 PM     HAIL             18 NW VALLE             35.84N 112.37W
08/16/2008  E0.75 INCH       COCONINO           AZ   TRAINED SPOTTER

&&

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 16, 6:26 PM MSTAreal Flood AdvisoryFGZCoconino12 hr
Aug 17, 6:38 AM MSTFlash Flood WarningFGZCoconino12 hr
Aug 17, 1:50 PM MSTAreal Flood AdvisoryFGZCoconino3 hr
Aug 17, 2:41 PM MSTSevere Thunderstorm WarningFGZCoconino34 min
Aug 17, 3:10 PM MSTFlash Flood WarningFGZCoconino3 hr
Aug 17, 3:38 PM MSTSevere Thunderstorm WarningFGZCoconino21 min
Aug 17, 4:53 PM MSTSevere Thunderstorm WarningFGZYavapai28 min

Nearby

Flash Flood Warnings in Arizona, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.